Alert archive / Illinois / Tornado Warnings in 2024
Tornado Warning 66, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Aug 5, 2024, 7:26 PM CDT for Stephenson County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2024, 7:26 PM CDT (00:26 UTC)
- Expired
- Aug 5, 2024, 7:58 PM CDT
- In force
- 32 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Stephenson County, IL
The radar
The Milwaukee radar (KMKX), 100 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 5:52 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1780 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
427
WFUS53 KDVN 060026
TORDVN
ILC177-060115-
/O.NEW.KDVN.TO.W.0066.240806T0026Z-240806T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
726 PM CDT Mon Aug 5 2024
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
Northern Stephenson County in northwestern Illinois...
* Until 815 PM CDT.
* At 725 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Mc Connell, or 11 miles southwest of Monroe,
moving east at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Buena Vista, Oneco, Orangeville, and Afolkey around 730 PM CDT.
Rock Grove around 740 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Lake Summerset.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4250 8940 4245 8940 4239 8979 4251 8987
TIME...MOT...LOC 0025Z 252DEG 17KT 4245 8975
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
Gross3 follow-up statements
510
WWUS53 KDVN 060035
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
735 PM CDT Mon Aug 5 2024
ILC177-060115-
/O.CON.KDVN.TO.W.0066.000000T0000Z-240806T0115Z/
Stephenson IL-
735 PM CDT Mon Aug 5 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHEASTERN STEPHENSON COUNTY...
At 734 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Oneco, or 9 miles south of Monroe, moving east at 20
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Rock Grove, Oneco, Orangeville, and Afolkey around 740 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Lake Summerset.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4250 8940 4245 8940 4241 8971 4251 8981
TIME...MOT...LOC 0034Z 252DEG 17KT 4246 8969
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
Gross093
WWUS53 KDVN 060047
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
747 PM CDT Mon Aug 5 2024
ILC177-060115-
/O.CON.KDVN.TO.W.0066.000000T0000Z-240806T0115Z/
Stephenson IL-
747 PM CDT Mon Aug 5 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHEASTERN STEPHENSON COUNTY...
At 745 PM CDT, a confirmed tornado was located over Orangeville, or 8
miles south of Monroe, moving east at 20 mph.
HAZARD...Damaging tornado.
SOURCE...Public reported a tornado 2 northwest of Lake Summerset at
731 am.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Rock Grove and Afolkey around 750 PM CDT.
Lake Summerset around 755 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4250 8940 4245 8940 4242 8962 4251 8968
TIME...MOT...LOC 0045Z 252DEG 17KT 4248 8962
TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN
$$
Gross237 WWUS53 KDVN 060058 SVSDVN Severe Weather Statement National Weather Service Quad Cities IA/IL 758 PM CDT Mon Aug 5 2024 ILC177-060107- /O.CAN.KDVN.TO.W.0066.000000T0000Z-240806T0115Z/ Stephenson IL- 758 PM CDT Mon Aug 5 2024 ...THE TORNADO WARNING FOR NORTHEASTERN STEPHENSON COUNTY IS CANCELLED... The storm which prompted the warning has moved out of the area. Therefore, the warning has been cancelled. A Severe Thunderstorm Watch remains in effect until midnight CDT for northwestern Illinois. && LAT...LON 4250 8940 4245 8940 4242 8962 4251 8968 TIME...MOT...LOC 0054Z 252DEG 17KT 4250 8954 $$ Gross
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Aug 5, 6:24 PM CDT, 1 hour 2 minutes earlier. Its key messages:
- Severe storms possible this afternoon and tonight, mainly north of I-80.
- Heat Advisory until 8 PM.
- Below average temperatures and quiet midweek into next weekend.
Area forecast discussion, Aug 5, 6:24 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
624 PM CDT Mon Aug 5 2024
.KEY MESSAGES...
- Severe storms possible this afternoon and tonight, mainly
north of I-80.
- Heat Advisory until 8 PM.
- Below average temperatures and quiet midweek into next
weekend.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 232 PM CDT Mon Aug 5 2024
In the near term we're monitoring a band of agitated/towering
cumulus near a surface boundary over far NE Iowa and NW Illinois
roughly near a line from south of Prairie Du Chien to near
Freeport and Rockford. Satellite appears to show a low amplitude
shortwave moving through central Iowa attim, noting an uptick
in flow of 35-45 kts on DMX VWP from west/ northwest. As this
interacts with the boundary the ascent from the wave and low
level convergence/WAA along the boundary could weaken MLCIN to
see storms develop in that area. Strong instability 2500-4000
j/kg SBCAPE and effective shear of 30-40+ kt would support
Supercells with all hazards. This would be the immediate short
term area of concern for a conditional severe weather threat.
Otherwise, another potential focus area for severe storm
development being monitored is upstream across parts of N Iowa
and S Minnesota ahead of a surface low and trailing western edge
of the boundary referenced above. Storms are anticipated to
develop within the triple point and stronger low level
convergence. Initially Supercells are expected before an
evolution to clusters/bowing segments while moving southeast
near the boundary. This would bring an inherent severe weather
threat to northern areas again late this evening into the overnight
(04z-08z).
Any showers or storms overnight should exit by 12z-15z Tuesday.
Otherwise, Tuesday will be one that features increasing
cloudiness post-frontal with gusty northerly winds. This may
result in temps at 12z in the morning close to the 12 hr highs
for the day, with a steady to falling trend in the morning
before a bit of a diurnal bump up could occur during the
afternoon. Overall temps in the afternoon expected to be in the
70s with some lower 80s far south possibly. Dew points dropping
through the 60s after todays dew points well in the 70s will
feel markedly refreshing.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Issued at 232 PM CDT Mon Aug 5 2024
After Tuesday's storm system passes, the pattern will begin to break
down as surface high pressure builds into the upper Midwest and
Great Lakes midweek. Wednesday through early next week will feature
several days of dry and pleasant weather conditions, with the
pattern supporting plentiful sunshine and reasonable humidity levels
alongside daily high temperatures in the upper 70s to lower 80s. A
small disturbance shifting through the upper Midwest during the
middle of the week will bring additional cloud cover Wednesday and
Thursday, though not much in the way of precipitation chances
(<15%). Low dew points, light winds, and mostly clear skies this
weekend could bring some low temperatures dipping into the lower 50s
(more typical of mid-September), especially northwest. Beyond
Monday, the pattern looks to gradually become active again with
returning storm chances towards the middle of the month.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 616 PM CDT Mon Aug 5 2024
VFR conditions will prevail through the first part of the TAF
period, with a wave passing through tonight bringing MVFR to IFR
cigs by 12-15z. Tonight, we will see a line of storms pass
through the north, with main impacts being seen at DBQ and
possibly as far south as CID. Otherwise, we are not expecting
much more of a southern extent. Winds will remain southerly
though much of the night, shifting northwesterly throughout
between 12-15z as well, on the backside of the system passing
through. Cigs during that timeframe will be generally 1000-2000
ft, with areas in our north as low as 700-900 ft. There will be
a chance for weak LLVL out of the southwest tonight, as the LLJ
kicks in. This seems to be marginal, but will amend accordingly
if confidence increases.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 8 PM CDT this evening for IAZ040>042-
051>054-063>068-076>078-087>089-098-099.
IL...Heat Advisory until 8 PM CDT this evening for ILZ007-009-
015>018-024>026-034-035.
MO...Heat Advisory until 8 PM CDT this evening for MOZ009-010.
&&
SHORT TERM...McClure
LONG TERM...McClure
AVIATION...GunkelHazardous weather outlook, Aug 5, 11:31 AM CDT, 7 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1131 AM CDT Mon Aug 5 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-061645- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1131 AM CDT Mon Aug 5 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT A Heat Advisory is in effect for much of the area until 8 PM, as heat index readings top out in the upper 90s to near 105. There is a risk for severe thunderstorms along and north of a line from Princeton, Illinois to Vinton, Iowa. There is considerable uncertainty on whether or not storms will form this afternoon. If they do form, they could be severe supercells capable of producing hail over the size of quarters, damaging winds, frequent lightning, tornadoes and torrential rainfall. Another round of strong to severe thunderstorms are possible later tonight. The main threat from these storms would be large hail, damaging winds, frequent lightning and heavy rain. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and into the evening and then again late overnight. GENERAL STORM MOTION OF THE DAY: To the east southeast at 35 MPH
In the hours before
Special weather statement, Aug 5, 4:47 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
447 PM CDT Mon Aug 5 2024
ILZ007-009-052230-
Whiteside IL-Carroll IL-
447 PM CDT Mon Aug 5 2024
...A strong thunderstorm will impact portions of northeastern
Whiteside and southeastern Carroll Counties through 530 PM CDT...
At 447 PM CDT, Doppler radar was tracking a strong thunderstorm near
Morrison, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Sterling, Rock Falls, Morrison, Milledgeville, Fairhaven, Coleta,
Emerson, Union Grove, Ustick, Round Grove, Hitt, Galt, Franklin
Corners, Carroll County Fairgrounds, Penrose, Malvern, Como, White
Pigeon, Morrison-Rockwood State Park, and Whiteside County
Fairgrounds.
This includes Interstate 88 between mile markers 33 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.
&&
LAT...LON 4174 9002 4191 9010 4203 8969 4193 8969
4193 8963 4178 8963
TIME...MOT...LOC 2147Z 256DEG 14KT 4185 8997
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GrossLocal storm report, Aug 5, 5:46 PM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
546 PM CDT Mon Aug 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM Hail 1 W Penrose 41.89N 89.69W
08/05/2024 M1.75 Inch Whiteside IL Public
Report from mPING.
&&Local storm report, Aug 5, 6:06 PM CDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
606 PM CDT Mon Aug 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Hail 1 W Penrose 41.89N 89.69W
08/05/2024 M1.75 Inch Whiteside IL Public
Corrects time of hail report from 1 W
Penrose. Time estimated from radar.
&&Nearby
Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.